Advertisement

Chinese Annals of Mathematics, Series B

, Volume 38, Issue 2, pp 425–472 | Cite as

Time discrete approximation of weak solutions to stochastic equations of geophysical fluid dynamics and applications

  • Nathan Glatt-Holtz
  • Roger Temam
  • Chuntian Wang
Article

Abstract

As a first step towards the numerical analysis of the stochastic primitive equations of the atmosphere and the oceans, the time discretization of these equations by an implicit Euler scheme is studied. From the deterministic point of view, the 3D primitive equations are studied in their full form on a general domain and with physically realistic boundary conditions. From the probabilistic viewpoint, this paper deals with a wide class of nonlinear, state dependent, white noise forcings which may be interpreted in either the Itô or the Stratonovich sense. The proof of convergence of the Euler scheme, which is carried out within an abstract framework, covers the equations for the oceans, the atmosphere, the coupled oceanic-atmospheric system as well as other related geophysical equations. The authors obtain the existence of solutions which are weak in both the PDE and probabilistic sense, a result which is new by itself to the best of our knowledge.

Keywords

Nonlinear stochastic partial differential equations Geophysical fluid dynamics Primitive equations Discrete time approximation Martingale solutions Numerical analysis of stochastic PDEs 

2000 MR Subject Classification

35Q86 60H15 35Q35 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

The authors have benefited from the hospitality of the department of mathematics Virginia Tech and from the Newton institute for mathematical sciences, University of Cambridge where the final stage of the writing was completed. The authors wish to thank Arnaud Debussche for his help with the use of the universally Radon measurable selection theorem. The authors also thank the referee(s) for bringing their attention to the article [3] which they regrettably overlooked.

References

  1. [1]
    Arnold, L., Stochastic differential equations: Theory and applications, translated from the German, Wiley-Interscience, John Wiley Sons, New York, 1974.Google Scholar
  2. [2]
    Aubin J.-P., Approximation of elliptic boundary-value problems, Wiley-Interscience, Pure and Applied Mathematics, Vol. XXVI, A Division of John Wiley Sons, Inc., New York-London-Sydney, 1972.Google Scholar
  3. [3]
    Brzézniak, Z., Carelli, E. and Prohl, A., Finite-element-based discretizations of the incompressible Navier-Stokes equations with multiplicative random forcing, IMA J. Numer. Anal., 33(3), 2013, 771–824.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    Bensoussan, A., Stochastic Navier-Stokes equations, Acta Appl. Math., 38(3), 1995, 267–304.MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    Billingsley, P., Convergence of probability measures, 2nd edition, Wiley Series in Probability and Statistics: Probability and Statistics, John Wiley Sons Inc., New York, 1999.CrossRefMATHGoogle Scholar
  6. [6]
    Bjerknes, V., Das problem der wettervorhersage, betrachtet vom standpunkte der mechanik und der physik, Meteorol. Z., 21, 1904, 1–7.MATHGoogle Scholar
  7. [7]
    Brézis, H., Problèmes unilatéraux, J. Math. Pures Appl., 51(9), 1972, 1–168.MathSciNetMATHGoogle Scholar
  8. [8]
    Browder, F. E., Nonlinear monotone and accretive operators in Banach spaces, Proc. Nat. Acad. Sci. U.S.A., 61, 1968, 388–393.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    Berner, J., Shutts, G. J., Leutbecher, M. and Palmer, T. N., A spectral stochastic kinetic energy backscatter scheme and its impact on ow-dependent predictability in the ecmwf ensemble prediction system, J. Atmospheric Sci., 66(3), 2009, 603–626.CrossRefGoogle Scholar
  10. [10]
    Bensoussan, A. and Temam, R., Équations stochastiques du type Navier-Stokes, J. Functional Analysis, 13, 1973, 195–222.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    Castaing, C., Sur les multi-applications measurables, Rev. Fran¸caise Informat. Recherche Opérationnell, 1(1), 1967, 91–126.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    Chueshov, I. and Millet, A., Stochastic two-dimensional hydrodynamical systems: Wong-Zakai approximation and support theorem, Stoch. Anal. Appl., 29(4), 2011, 570–611.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    Cao, C. and Titi, E., Global well-posedness of the three-dimensional viscous primitive equations of large scale ocean and atmosphere dynamics, Ann. Math. (2), 166(1), 2007, 245–267.MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    de Bouard, A. and Debussche, A., A semi-discrete scheme for the stochastic nonlinear Schrödinger equation, Numer. Math., 96(4), 2004, 733–770.MathSciNetCrossRefMATHGoogle Scholar
  15. [15]
    Debussche, A., Glatt-Holtz, N. and Temam, R., Local martingale and pathwise solutions for an abstract uids model, Phys. D, 240(14–15), 2011, 1123–1144.MathSciNetCrossRefMATHGoogle Scholar
  16. [16]
    Debussche, A., Glatt-Holtz, N., Temam, R. and Ziane, M., Global existence and regularity for the 3D stochastic primitive equations of the ocean and atmosphere with multiplicative white noise, Nonlinearity, 25(7), 2012, 2093–2118.MathSciNetCrossRefMATHGoogle Scholar
  17. [17]
    Debussche, A. and Printems, J., Convergence of a semi-discrete scheme for the stochastic Korteweg-de Vries equation, Discrete Contin. Dyn. Syst. Ser. B, 6(4), 2006, 761–781.MathSciNetCrossRefMATHGoogle Scholar
  18. [18]
    Da Prato, G. and Debussche, A., Two-dimensional Navier-Stokes equations driven by a space-time white noise, J. Funct. Anal., 196(1), 2002, 180–210.MathSciNetCrossRefMATHGoogle Scholar
  19. [19]
    Da Prato, G. and Zabczyk, J., Stochastic equations in infinite dimensions, Encyclopedia of Mathematics and Its Applications, vol. 44, Cambridge University Press, Cambridge, 1992.CrossRefMATHGoogle Scholar
  20. [20]
    Dunford, N. and Schwartz, J. T., Linear Operators, Part I, Wiley Classics Library, John Wiley Sons Inc., New York, 1988, General theory, with the assistance of William G. Bade and Robert G. Bartle, Reprint of the 1958 original, A Wiley-Interscience Publication.Google Scholar
  21. [21]
    Dudley, R. M., Real analysis and probability, Cambridge Studies in Advanced Mathematics, vol. 74, Cambridge University Press, Cambridge, 2002, Revised reprint of the 1989 original.CrossRefGoogle Scholar
  22. [22]
    Durrett, R., Probability: Theory and examples, 4th edition, Cambridge Series in Statistical and Probabilistic Mathematics, Cambridge University Press, Cambridge, 2010.CrossRefMATHGoogle Scholar
  23. [23]
    Ewald, B. and Penland, C., Numerical generation of stochastic differential equations in climate models, Special Volume on Computational Methods for the Atmosphere and the Oceans, Handbook of Numerical Analysis, vol. 14, Elsevier/North-Holland, Amsterdam, 2009, 279–306.Google Scholar
  24. [24]
    Ewald, B., Petcu, M. and Temam, R., Stochastic solutions of the two-dimensional primitive equations of the ocean and atmosphere with an additive noise, Anal. Appl. (Singap.), 5(2), 2007, 183–198.MathSciNetCrossRefMATHGoogle Scholar
  25. [25]
    Flandoli, F. and Gatarek, D., Martingale and stationary solutions for stochastic Navier-Stokes equations, Probab. Theory Related Fields, 102(3), 1995, 367–391.MathSciNetCrossRefMATHGoogle Scholar
  26. [26]
    Folland, G. B., Real analysis, 2nd edition, Pure and Applied Mathematics (New York), John Wiley Sons Inc., New York, 1999, Modern Techniques and Their Applications, A Wiley-Interscience Publication.MATHGoogle Scholar
  27. [27]
    Guo, B. and Huang, D., 3D stochastic primitive equations of the large-scale ocean: Global well-posedness and attractors, Comm. Math. Phys., 286(2), 2009, 697–723.MathSciNetCrossRefMATHGoogle Scholar
  28. [28]
    Gyöongy, I. and Millet, A., On discretization schemes for stochastic evolution equations, Potential Anal., 23(2), 2005, 99–134.MathSciNetCrossRefMATHGoogle Scholar
  29. [29]
    Grecksch, W. and Schmalfuß, B., Approximation of the stochastic Navier-Stokes equation, Mat. Apl. Comput., 15(3), 1996, 227–239.MathSciNetMATHGoogle Scholar
  30. [30]
    Glatt-Holtz, N. and Temam, R., Cauchy convergence schemes for some nonlinear partial differential equations, Applicable Analysis, 90(1), 2011, 85–102.MathSciNetCrossRefMATHGoogle Scholar
  31. [31]
    Glatt-Holtz, N. and Temam, R., Pathwise solutions of the 2-D stochastic primitive equations, Applied Mathematics and Optimization, 63(3), 2011, 401–433.MathSciNetCrossRefMATHGoogle Scholar
  32. [32]
    Glatt-Holtz, N., Temam, R. and Tribbia, J., Some remarks on the role of stochastic parameterization in the equations of the ocean and atmosphere, in preparation.Google Scholar
  33. [33]
    Glatt-Holtz, N., Temam, R. and Wang C., Numerical analysis of the stochastic Navier-Stokes equations: Stability and convergence results, in preparation.Google Scholar
  34. [34]
    Glatt-Holtz, N. and Vicol, V. C., Local and global existence of smooth solutions for the stochastic Euler equations with multiplicative noise, Ann. Probab., 42(1), 2014, 80–145.MathSciNetCrossRefMATHGoogle Scholar
  35. [35]
    Glatt-Holtz, N. and Ziane, M., The stochastic primitive equations in two space dimensions with multiplicative noise, Discrete Contin, Dyn. Syst. Ser. B, 10(4), 2008, 801–822.MathSciNetCrossRefMATHGoogle Scholar
  36. [36]
    Hasselmann, K., Stochastic climate models, part I: Theory, Tellus, 28, 1976, 474–485.Google Scholar
  37. [37]
    Horsthemke, W. and Lefever, R., Noise-induced transitions: Theory and applications in physics, chemistry and biology, Springer-Verlag, New York, 1984.MATHGoogle Scholar
  38. [38]
    Kobelkov, G. M., Existence of a solution “in the large” for the 3D large-scale ocean dynamics equations, C. R. Math. Acad. Sci. Paris, 343(4), 2006, 283–286.MathSciNetCrossRefMATHGoogle Scholar
  39. [39]
    Kobelkov, G. M., Existence of a solution “in the large” for ocean dynamics equations, J. Math. Fluid Mech., 9(4), 2007, 588–610.MathSciNetCrossRefMATHGoogle Scholar
  40. [40]
    Kloeden, P. and Platen, E., Numerical solution of stochastic differential equations, Applications of Mathematics (New York), vol. 23, Springer-Verlag, Berlin, 1992.CrossRefMATHGoogle Scholar
  41. [41]
    Kuratowski, K. and Ryll-Nardzewski, C., A general theorem on selectors, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys., 13, 1965, 397–403.MathSciNetMATHGoogle Scholar
  42. [42]
    Karatzas, I. and Shreve, S. E., Brownian motion and stochastic calculus, 2nd edition, Graduate Texts in Mathematics, vol. 113, Springer-Verlag, New York, 1991.MATHGoogle Scholar
  43. [43]
    Kukavica, I. and Ziane, M., On the regularity of the primitive equations of the ocean, Nonlinearity, 20(12), 2007, 2739–2753.MathSciNetCrossRefMATHGoogle Scholar
  44. [44]
    Leray, J. and Lions, J.-L., Quelques résulatats de Visik sur les problèmes elliptiques nonlinéaires par les méthodes de Minty-Browder (in France), Bull. Soc. Math., 93, 1965, 97–107.MATHGoogle Scholar
  45. [45]
    Leslie, D. C. and Quarini, G. L., The application of turbulence theory to the formulation of subgrid modelling procedures, Journal of Fluid Mechanics, 91, 1979, 65–91.CrossRefMATHGoogle Scholar
  46. [46]
    Lions, J.-L., Temam, R. and Wang, S. H., New formulations of the primitive equations of atmosphere and applications, Nonlinearity, 5(2), 1992, 237–288.MathSciNetCrossRefMATHGoogle Scholar
  47. [47]
    Lions, J.-L., Temam, R. and Wang, S. H., On the equations of the large-scale ocean, Nonlinearity, 5(5), 1992, 1007–1053.MathSciNetCrossRefMATHGoogle Scholar
  48. [48]
    Lions, J.-L., Temam, R. and Wang, S., Models for the coupled atmosphere and ocean (CAO I,II), Comput. Mech. Adv., 1(1), 1993, 120.MathSciNetMATHGoogle Scholar
  49. [49]
    Minty, G. J., Monotone (nonlinear) operators in Hilbert space, Duke Math. J., 29, 1962, 341–346.MathSciNetCrossRefMATHGoogle Scholar
  50. [50]
    Manna, U, Menaldi, J. L. and Sritharan, S. S., Stochastic 2-D Navier-Stokes equation with artificial compressibility, Commun. Stoch. Anal., 1(1), 2007, 123–139.MathSciNetMATHGoogle Scholar
  51. [51]
    Menaldi, J. L. and Sritharan, S. S., Stochastic 2-D Navier-Stokes equation, Appl. Math. Optim., 46(1), 2002, 31–53.MathSciNetCrossRefMATHGoogle Scholar
  52. [52]
    Mason, P. J. and Thomson, D. J., Stochastic backscatter in large-eddy simulations of boundary layers, Journal of Fluid Mechanics, 242, 1992, 51–78.CrossRefMATHGoogle Scholar
  53. [53]
    Marion, M. and Temam, R., Navier-Stokes equations: theory and approximation, Handbook of numerical analysis, Vol. VI, Handb. Numer. Anal., VI, North-Holland, Amsterdam, 1998, 503–688. MR 1665429 (2000a:76002)MATHGoogle Scholar
  54. [54]
    Øksendal, B., Stochastic Differential Equations, An Introduction with Applications, 6th edition, Universitext, Springer-Verlag, Berlin, 2003.MATHGoogle Scholar
  55. [55]
    Penland, C. and Ewald, B. D., On modelling physical systems with stochastic models: Diffusion versus Lévy processes, Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 366(1875), 2008, 2457–2476.MathSciNetCrossRefMATHGoogle Scholar
  56. [56]
    Pedlosky, J., Geophysical uid Dynamics, Springer-Verlag, New York, 1982.CrossRefGoogle Scholar
  57. [57]
    Penland, C., A stochastic approach to nonlinear dynamics: A review, Bulletin of the American Meteorological Society, 84, 2003, ES43–ES51.Google Scholar
  58. [58]
    Prévot, C. and Röockner, M., A concise course on stochastic partial differential equations, Lecture Notes in Mathematics, 1905, Springer-Verlag, Berlin, 2007.Google Scholar
  59. [59]
    Penland, C. and Sardeshmukh, P. D., The optimal growth of tropical sea surface temperature anomalies, Journal of Climate, 8(8), 1995, 1999–2024.CrossRefGoogle Scholar
  60. [60]
    Petcu, M., Temam, R. and Ziane, M., Some mathematical problems in geophysical fluid dynamics, Special Volume on Computational Methods for the Atmosphere and the Oceans, Handbook of Numerical Analysis, 14, Elsevier, 2008, 577–750.MathSciNetGoogle Scholar
  61. [61]
    Richardson, L. F., Weather prediction by numerical process, with a foreword by Peter Lynch, 2nd edition, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 2007.CrossRefMATHGoogle Scholar
  62. [62]
    Rose, H. A., Eddy diffusivity, eddy noise and subgrid-scale modelling, Journal of Fluid Mechanics, 81, 1977, 719–734.MATHGoogle Scholar
  63. [63]
    Rozovskii, B., Temam, R. and Tribbia, J., AIMWorkshop: Mathematical and Geophysical Fluid Dynamics, Analytical and Stochastic Methods, Palo Alto, 2006.Google Scholar
  64. [64]
    Rousseau, A, Temam, R. M. and Tribbia, J. J., Boundary value problems for the inviscid primitive equations in limited domains, Handbook of numerical analysis, Vol. XIV, Special volume: Computational methods for the atmosphere and the oceans, Handb. Numer. Anal., 14, Elsevier/North-Holland, Amsterdam, 2009, 481–575.MathSciNetCrossRefGoogle Scholar
  65. [65]
    Revuz, D. and Yor, M., Continuous martingales and Brownian motion, 3rd edition, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 293, Springer-Verlag, Berlin, 1999.CrossRefMATHGoogle Scholar
  66. [66]
    Schwartz, L, Radon measures on arbitrary topological spaces and cylindrical measures, Published for the Tata Institute of Fundamental Research, Bombay by Oxford University Press, London, 1973, Tata Institute of Fundamental Research Studies in Mathematics, No. 6.MATHGoogle Scholar
  67. [67]
    Temam, R., Sur l’approximation des solutions des équations de Navier-Stokes, C. R. Acad. Sci. Paris Sér. A-B, 262, 1966, A219–A221.MATHGoogle Scholar
  68. [68]
    Temam, R., Une méthode d’approximation de la solution des équations de Navier-Stokes (in France), Bull. Soc. Math., 96 1968, 115–152.MathSciNetMATHGoogle Scholar
  69. [69]
    Temam, R., Navier-Stokes equations and nonlinear functional analysis, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 41, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1983.Google Scholar
  70. [70]
    Temam, R., Navier-Stokes equations and nonlinear functional analysis, 2nd edition, CBMS-NSF Regional Conference Series in Applied Mathematics, 66, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA,1995.CrossRefGoogle Scholar
  71. [71]
    Temam, R., Navier-Stokes Equations: Theory and Numerical Analysis, Reprint of the 1984 edition, A. M. S., Providence, RI,2001.CrossRefMATHGoogle Scholar
  72. [72]
    Twardowska, K., An approximation theorem of Wong-Zakai type for stochastic Navier-Stokes equations, Rend. Sem. Mat. Univ. Padova, 96, 1996, 15–36.MathSciNetMATHGoogle Scholar
  73. [73]
    Tessitore, G. and Zabczyk, J., Wong-Zakai approximations of stochastic evolution equations, J. Evol. Equ., 6(4), 2006, 621–655.MathSciNetCrossRefMATHGoogle Scholar
  74. [74]
    Wong, E. and Zakai, M., On the relation between ordinary and stochastic differential equations, Internat. J. Engrg. Sci., 3, 1965, 213–229.MathSciNetCrossRefMATHGoogle Scholar
  75. [75]
    Zidikheri, M. J. and Frederiksen, J. S., Stochastic subgrid-scale modelling for non-equilibrium geophysical ows, Philosophical Transactions of the Royal Society A: Mathematical, Physical and Engineering Sciences, 368(1910), 2010, 145–160.CrossRefMATHGoogle Scholar

Copyright information

© Fudan University and Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  • Nathan Glatt-Holtz
    • 1
  • Roger Temam
    • 2
  • Chuntian Wang
    • 3
  1. 1.Department of MathematicsTulane UniversityNew OrleansUSA
  2. 2.Department of Mathematics and the Institute for Scientific Computing and Applied MathematicsIndiana UniversityBloomingtonUSA
  3. 3.Department of MathematicsUniversity of Los AngelesLos AngelesUSA

Personalised recommendations